Iowa, 2005

Flooding in Iowa, May 7 to 9, 2005

May 7 to 9, 2005 · NWS DMX · 3 events in 3 counties and zones

The first several days of May were dry, however very heavy rains affected a small area of northwest and north central Iowa on the night of the 6th. 39 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The first several days of May were dry, however very heavy rains affected a small area of northwest and north central Iowa on the night of the 6th. At Estherville 4.71 inches of rain was reported unofficially between 6 and 9 pm, with a storm total of 5.39 inches. The heavy rainfall caused some minor flooding across the area, however damage was limited to agricultural lands for the most part.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 7, 2:22 AM CST, 4 hours 23 minutes earlier.

Area forecast discussion, May 7, 2:22 AM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
322 AM CDT SAT MAY 7 2005

.DISCUSSION...

CURRENT PULSE SINGLE/MULTICELL STORMS ALONG INSTABILITY AXIS W/WEAK
SHEAR OVER NRN CWA EXPECTED TO DIMINISH THIS MORNING WITH BULK OF
ISENT LIFT EXITING CWA. NAM QPF FIELDS THROUGH 9Z PRETTY MUCH IN
LINE WITH THE DEVELOPMENT OF THE CONVECTIVE LINE.  WEAK TO LOW END
MODERATE INSTABILITY INCREASES AGAIN OVER NW CWA THIS AM AND MODEL
DERIVED 850 QG FORCING/PVA SITUATED WEST OF THE STATE WOULD EXPECT
SOME CONVECTIVE ACTIVITY OVER WESTERN SECTIONS OF CENTRAL IOWA.
HOWEVER LOW LEVEL JET FORCING WILL BE GONE.  WITH INSTABILITY AXIS
MOVING NE THIS AM AND CONVECTION SPREADING EAST HAVE REMOVED LOW
OVER SW SECTIONS OF FORECAST AREA FOR THIS MORNING BUT WILL MAINTAIN
AND BUMP TO LIKELY NORTH EAST OF AN ALGONA TO WATERLOO LINE THROUGH
ABOUT 15Z WITH LOW POPS RETURNING TO SW/W FORECAST AREA BY AFTERNOON.

LOW LEVEL JET REDEVELOPS AGAIN SATURDAY NIGHT PRIMARILY OVER WESTERN
IOWA AND APPEARS TO HELP FEED MCS ACTIVITY WELL TO THE NORTH OF THE
STATE. HOWEVER MOISTURE TRANSPORT AND A BROAD REGION OF PVA FROM SRN
PLAINS THROUGH UPPER MISSISSIPPI VALLEY AND WEAK CAPES WILL KEEP TS
CHCS PLAUSIBLE SATURDAY NIGHT INTO EARLY SUNDAY ESPECIALLY OVER
EASTERN HALF OF FORECAST AREA. OVERALL THROUGH FIRST 3 DAYS OF
FORECAST...NUMEROUS ADJUSTMENTS FOR PRECIPITATION CHANCES IN TIMING
AND PROBABILITY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RUSSELL
Hazardous weather outlook, May 7, 4:51 AM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
551 AM CDT SAT MAY 7 2005

IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-
082>086-093>097-081100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
551 AM CDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...EAST OF AN ALGONA TO BOONE TO CRESTON LINE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING WILL CONTINUE
NORTH OF AN ALGONA TO WATERLOO LINE THROUGH MID MORNING TODAY. THE
GREATEST THREAT WILL BE LIGHTNING AND FLOODING THROUGH THIS
MORNING BEFORE THE STORMS END. THE THUNDERSTORMS WILL MOVE
NORTHEAST AND OUT OF THE AREA BY EARLY AFTERNOON. THERE IS A
CHANCE OF THUNDERSTORMS THIS EVENING WITH THE GREATESTS THREATS
LIGHTNING AND SMALL HAIL FROM 9 PM TO 4 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS THROUGHOUT THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING.

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
081100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR-
551 AM CDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ALONG AND WEST
OF AN ALGONA TO BOONE AND CRESTON LINE LATE THIS EVENING. THE
GREATEST THREATS WILL BE LARGE HAIL AND FREQUENT LIGHTNING FROM 8
PM TO 2 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS THROUGHOUT THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE LATE THIS EVENING INTO THE EARLY
MORNING.

RUSSELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Emmet

When
May 7, 6:45 AM CST to May 9, 12:00 PM CST
Where
Emmet forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Flood, Kossuth

When
May 7, 6:45 AM CST to May 9, 12:00 PM CST
Where
Kossuth forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.283, -91.433

Flood, Palo Alto

When
May 7, 6:45 AM CST to May 9, 12:00 PM CST
Where
Palo Alto forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.100, -93.933

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446463, 5446464, 5446465.